Home To Message Boards Site Map 

Stopping Plaquenil

Since starting plaquenil a month ago my vision has gotten really blurry so I called my RA doc and was told to stop taking it. I asked the nurse if the doctor was going to call in something else and she said she didn't know. I don't want to go back to the way I was. She said she'd talk to him and get back to me. Has anyone else has vision problems with plaquenil?

Hi Jay,

I actually left a message for you in Crunchy's thread about her vision.  Just was wondering if you had regular eye exams while on plaquenil?  I've been on plaquenil for about 14 years and I've had blurry vision, but I  get my eyes tested every 6 months.  Everything is fine with my eyes.  My eye doctor told me that what they are looking for during these regular exams is "retinopathy" I think that's it anyway.  He says it is VERY rare, but still you need to be checked regularly.  He gave me a piece of paper with black lines(amsler grid).  I have to look at that every so often to make sure none of the lines look wavy.  Plus I have a visual field test done once a year.

I wonder if maybe you should have these exams before quitting the plaquenil??  Just a thought.  See what your doctor has to say.

Kelly

Have they checked for dry eye? It's real common with RA. That can cause vision problems as well. Drops are a pretty quick fix believe it or not.

Hope it's something that simple for you. It's such a shame when we have to stop a med due to side effects.

I think the blurry vision is a part of RA, especially if you have sjogren's syndrome along with it like me.  The plaquanil did funny things to my focusing but the opthmologist said it did not warrent taking me off the plaquanil.  I eventually adjusted to it and had a glasses prescription change which helped.  Have you seen an opthomologist?  You should be seeing one to take plaquanil anyway.You know it is funny that so many of us are experiencing and increase in blurred vision. I wonder if the spring time weather that can cause and increase in allergies, asthma, sinus headaches, etc. is partly to blame. Maybe we are just more succeptable to it or something. I have noticed a little bit of irritation and fluctuating between dryness and tearing the last week or so. Just a thought.I did ask my RA doc if I should get my eyes checked first but he said to stop taking it and I still havent' heard back if he was going to call anything in. It just seems in the month I was taking it that my vision driving got extremely worse. The oncoming traffic is blurry, so my long distance vision is worse than close up. I don't know if it's the med or not that's why I asked if I should just get an eye checkup first or not.
 

Copyright ArthritisInsight.com